Alert archive / Montana / Red Flag Warnings in 2021

Red Flag Warning 6, NWS Glasgow, MT

April 8, 20215 counties in Montana

NWS Glasgow, MT issued this red flag warning at Apr 8, 2021, 3:01 AM MDT for 5 counties in Montana. It took effect at Apr 8, 2021, 1:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2021, 3:01 AM MDT (09:01 UTC)
In effect from
Apr 8, 2021, 1:00 PM MDT
Expired
Apr 8, 2021, 6:37 PM MDT
In force
6 hr
Issued by
NWS Glasgow, MT

Counties Dawson County, MT, McCone County, MT, Prairie County, MT, Richland County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 159 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2021-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2021-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2611 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

835 
WWUS85 KGGW 080901
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
301 AM MDT Thu Apr 8 2021

...Warm and Dry Conditions Continue...

.A cold front will move southeast through the area today. Ahead 
of it, warm and dry conditions will continue to give parts of the 
area critical fire conditions. Gusty northwest winds will develop 
behind the cold front this afternoon with low humidities 
especially along and east of the Big Sheep Mountains. Humidities 
should rapidly recover behind the front this evening.

MTZ122-082200-
/O.UPG.KGGW.FW.A.0005.210408T2000Z-210409T0100Z/
/O.NEW.KGGW.FW.W.0006.210408T1900Z-210409T0200Z/
Dawson/McCone/Prairie/Richland/Wibaux Counties-
301 AM MDT Thu Apr 8 2021

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
MDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITIES FOR FIRE 
WEATHER ZONE 122...

The National Weather Service in Glasgow has issued a Red Flag
Warning for strong winds and low humidities, which is in effect 
from 1 PM this afternoon to 8 PM MDT this evening. The Fire 
Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 122.

* TIMING...1 PM through 8 PM today.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* TEMPERATURES...Around 70.

* IMPACTS...Any fires that start will spread rapidly to the 
  southeast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
2 follow-up statements
637 
WWUS85 KGGW 082004
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
204 PM MDT Thu Apr 8 2021

MTZ122-090200-
/O.CON.KGGW.FW.W.0006.000000T0000Z-210409T0200Z/
Dawson/McCone/Prairie/Richland/Wibaux Counties-
204 PM MDT Thu Apr 8 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR A STRONG WIND AND LOW HUMIDITY FOR FIRE WEATHER ZONE 122...

* AFFECTED AREA...Fire Weather Zone 122.

* TIMING...1 PM through 8 PM today.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that start will spread rapidly to the 
  southeast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
431 
WWUS85 KGGW 090037
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
637 PM MDT Thu Apr 8 2021

MTZ122-090145-
/O.CAN.KGGW.FW.W.0006.000000T0000Z-210409T0200Z/
Dawson/McCone/Prairie/Richland/Wibaux Counties-
637 PM MDT Thu Apr 8 2021

...RED FLAG WARNING IS CANCELLED FOR HIGH WIND AND LOW HUMIDITY 
FOR FIRE WEATHER ZONE 122...

The National Weather Service in Glasgow has cancelled the Red
Flag Warning.

Humidities have recovered to 30 to 40 percent and the warning has
been cancelled.

$$

http://www.weather.gov/glasgow

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Apr 8, 2:22 AM MDT, 39 minutes earlier.

Area forecast discussion, Apr 8, 2:22 AM MDT, 39 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
222 AM MDT Thu Apr 8 2021

.DISCUSSION...

A surface low will move across Saskatchewan today. A cold front
will move across the forecast area today with gusty NW winds
developing behind it. Winds will be strong enough starting in the
late morning and continuing through this afternoon and tonight for
a Lake Wind Advisory for Fort Peck Lake.

To the east, the cold front will be late enough in the afternoon
for warm temperatures and low RH to develop today ahead of the
front. The gusty NW winds in the late afternoon and early evening
will combine with the low RH to create critical fire weather
conditions. A Red Flag Warning has been issued for this afternoon
and early evening for Fire Weather Zone 122 in the SE part of the
forecast area.

Moisture will move into the area this afternoon and evening on SW
flow aloft ahead of an upper trough the will move eastern Montana
late tonight and Friday morning. The western half of the forecast
area will have a chance of light rain this afternoon with the
chances for rain possibly light snow moving to the east tonight. The
best chance of precipitation with this system will be in the SE
tonight.

The trough moves to the east Friday morning and surface high and
upper ridge moves in with diminishing winds.

The next cold front moves through the area during the day on
Saturday with gusty west winds in the afternoon which may require
a Lake Wind Advisory for Fort Peck Lake.

An upper trough/low moves through the area Saturday Night and
Sunday with colder temperatures and chances for precipitation at
times although moisture appears to be limited with the system
during the time it is over NE Montana. Gusty NW winds are expected
on Sunday.

While the upper low moves to the east early next week, cold air
circulating around the low remains over the area with below normal
temperatures.

&&

.AVIATION...
VFR conditions today with increasing mid and high clouds as a cold
front moves through the area. MVFR ceilings will develop at KOLF,
KSDY and KGDV tonight as low clouds move into the area. KGDV and
KSDY will also have rain at times tonight.

Light winds early will become NW 15 to 25 knots as a cold front
moves through KGGW in the late morning and at the other TAF sites
in the early afternoon. The NW winds will continue at 15 to 25
knots tonight.

&&

.FIRE WEATHER...
A cold front will move through area in the late morning and
afternoon. In the east, the front will be late enough in the
afternoon for warm temperatures and low RH to develop ahead of
the front. The gusty NW winds 20 to 30 mph in the late afternoon
and early evening will combine with the low RH 15 to 20 percent to
create critical fire weather conditions especially along and east
of the Big Sheep Mountains. A Red Flag Warning has been issued
for this afternoon and early evening for Fire Weather Zone 122 in
the SE part of the forecast area.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from noon today to 6 AM MDT Friday For Fort
Peck Lake for Central and Southeast Phillips...Central and
Southern Valley...Garfield...McCone...Petroleum.

Red Flag Warning from 1 PM this afternoon to 8 PM MDT this
evening for MTZ122.

&&

weather.gov/glasgow

Nearby

Red Flag Warnings in Montana, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.